New Year

I resolve to better my understanding of PMRGCA flares vs. prednisone side effects. I started on 60mg. In May 2016 and had tapered to 30 in three months. I developed a flare or side effect, don't know which. My RA put me back on 60mgs. prednisone. It's been 5mos now and I'll be back to 30mgs. Jan. 3rd. My daughter wants me to tough it out and continue tapering. I don't want to miss signs of a flare. How often can you have ESR and CPR blood tests? Is that the definitive test for a flare? If so, why not inflammation blood tests more frequently?

8 Replies

oldestnewest
  • Hi,

    When I started I reduced at monthly intervals, 5 mg a time, providing I had no symptoms and blood markers were okay. Although I started at 80mg I was reduced to 60mg after a fortnight, so from then roughly equivalent to you, so I would say your initial reduction was too quick.

    Your daughter may want you to tough it out, but she's not the one with it, nor I guess is she an expert, so you need to do what suits you! And politely tell her so. If you reduce too quickly you may not be controlling the inflammation so the drugs aren't doing their job.

    Some have blood tests regularly, some don't, and they usually reflect your symptoms, or lack of them! The symptoms are the key, the blood tests just confirm things.

    You don't say what pains you've had, so can't comment on whether a flare, alough it's usually similar to pains pre diagnosis, and appears about 5-7 days after you have tapered. If you feel a bit off colour for the first few days directly after reducing that's likely to be withdrawal symptoms, and shouldn't last once your body has adjusted to new dose. Fatigue can be down to GCA or Pred, or both! So. It's a bit difficult to tell.

    Hope your next reduction goes more smoothly, but not too fast. Don't reduce if you don't feel okay.

  • So it looks like the time span iis the answer to whether the symptom is a flare ( 5-7 days ) or withdrawal ( right away ). I think my problem is I never had any symptoms of GCA , my RA only checked that I had no discernible pulse on my left temporal artery, then I had a positive TAB.

    When you say, don't reduce if you don't feel well, I haven't felt well since diagnosed in May of 2016.. I still have shoulder and hip pains, the classic prednisone body, and now swollen , dry eyes. Are those symptoms or side effects?

  • The dry eyes could well be another autoimmune syndrome, Sjogren's, although some people have problems with pred as well. The weight gain in particular places is the pred - but it is possible to do something about that with diet. Cutting carbs is a good start - I lost 36 lbs doing that and the first weight to go was the midriff stuff. I've been at above 10mg since last February and haven't become Cushingoid (the pred effect) which I was before losing all that weight.

    GCA is a serious illness - and the actual cause is still going on in the background. The pred is just managing the inflammation it causes.

  • Sorry about delay, but been on 6hour car journey! Shoulder and hip pains are classic PMR, shoulder pain is GCA as well. Any head, neck or jaw pain can be GCA.

    Think swollen dry eyes can be effect of Pred, ask your doctor or buy some spray which may help.

  • Not quite sure what you mean by side effect - I can't think of any that would mimic a flare to be honest. I think your rheumy was a bit OTT to put you back to 60mg, 40 would probably have been plenty. But he obviously thought it was returning inflammation not a side effect.

    ESR/CRP could be done every day if you wanted - but having blood taken that often is a bit of a pain and you might become anaemic eventually! IF they mean anything for you - and they don't for everyone - then it is a good idea to have it done either just before or shortly after a reduction. Doing it just before you reduce is probably best, you know where you were with the previous dose and then, if you suspect there may be something brewing, you could check it again after the reduction to see if it is stable.

    But reading between the lines, although you have obviously gone a bit slower this time, I suspect you are trying to go down either too often or in too big steps. At this stage 5mg is more than enough - a basic rule set by top experts some years ago was not more than 10% of current dose. That is now 3mg maximum. And you need to spend at least 3 or 4 weeks on a new dose to be sure it is still enough before rocking the boat again.

    As for your daughter - it isn't her pain nor her problem. This isn't a case of "no pain, no gain", it isn't a case of having to tough out withdrawal symptoms as with alcohol or drugs. This is seeing whether the dose you are currently taking is enough to still manage the inflammation. This is an on-going disorder, you didn't take a high dose to "cure" the illness and now you have to stop taking the medicine, you are looking for a longer term dose that is just enough to combat the inflammation. Returning pain/symptoms is a sign it is no longer doing so.

    ESR/CRP may help - but they can also lag behind any increasing inflammation so symptoms are always king - returning symptoms even without a raised ESR/CRP is a sign to go back to the previous dose which is often enough if you do it quickly enough. Then you wait until you are stable again - and try another small reduction. It might sound protracted - but it isn't slow if it works and prevents a return to 60mg again!

  • Thanks, I guess blood tests aren't the definitive answer. as I said to Dorset Lady, I never had a symptom for GCA only a positive TAB because of the lack of a strong pulse in my artery. When I reduce from 35 to 30 mgs. of prednisone, immediate symptoms are probably withdrawal and after 5-7 days it's probably a flare.

    Thank you both for helping a newbie understand this non definitive condition.

  • Having blood tests occasionally is a good idea, not just ESR and CRP, but also full blood test, glucose, U and E, vit D for example and others every so often. I used to just ask for a blood test monthly then went up to three monthly. Last time it turned out I have macrocytosis, which I think can be caused by pred, as I don't think I am an alcoholic!

  • Hi,

    Firstly can I say don't "tough it out"!! Your daughter obviously means well but she isn't having the symptoms.

    I have Temporal Arteritis, no-one has mentioned GCA to me but I now follow advice for both. I normally have my bloods done monthly. About a month ago I had a flare/withdrawal episode. Wasn't sure which and had some great support and advice from PMRpro and DorsetLady. My inflammatory markers were normal at the time. Before my symptoms started I had just managed to get down to 7mg of pred, I was advised on here that it sometimes took a 5mg increase for things to settle down so I upped to 12mg but only AFTER I had had my bloods taken. My rheumy nurse said I could increase to 10mg....I'm afraid I didn't let on that I had increased to 12mg. I have now just started to reduce again....by 0.5mg. I'm not brilliant but better than I was.

    Good luck with your reduction.

You may also like...